Texas, 2007

Flash Flooding in Texas, July 1, 2007

July 1, 2007 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flooding in the western Hill Country on the evening of July 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flooding in the western Hill Country on the evening of July 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 1, 5:32 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 1, 5:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN JUL 1 2007

.AVIATION...
MIXED BAG OF PREVAILING VFR AND MVFR CIGS WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING WEST TOWARD THE RIO GRANDE THIS
EVENING. MVFR CIGS EXPECTED TO DEVELOP SHORTLY AFTER MIDNIGHT AT
I-35 TERMINALS...THEN AT KDRT EARLY MONDAY MORNING. ANOTHER ROUND
OF THUNDERSTORMS IS FORECAST FOR MONDAY AFTERNOON...MOST NUMEROUS
ALONG AND EAST OF I-35. CIGS AND VSBYS MAY GO IFR AT I-35 TAF
SITES MONDAY AFTERNOON IN HEAVY RAIN. A LIGHT SSE LOW LEVEL FLOW
TO CONTINUE THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT SUN JUL 1 2007/

DISCUSSION...
THE BIG CONCERN THIS FORECAST PERIOD IS ANOTHER FLASH FLOOD
SCENARIO SETTING UP. THE UPPER LOW IS PROGGED TO DRIFT SOUTHWEST
BACK ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TUESDAY AND
WEDNESDAY. WITH A TROPICAL AIRMASS IN PLACE, THE LOW WILL PRODUCE
PERSISTENT RAINS TUESDAY NIGHT THROUGH WEDNESDAY MORNING. RAINFALL
AMOUNTS AROUND THE UPPER LOW COULD EASILY REACH 4 INCHES TUESDAY NIGHT.
CURRENT THINKING IS THIS AMOUNTS IS PROBABLY WEST OF A LINE FROM
AUSTIN TO SAN ANTONIO, BUT COULD CHANGE AS SUBSEQUENT MODEL RUNS
WILL BETTER PINPOINT THE FINAL TRACK OF THE UPPER LOW.

UNTIL THIS HAPPENS, AND EVEN AFTER IT HAPPENS, A MID AND UPPER
LEVEL TROF AXIS WILL RESIDE OVER SOUTH CENTRAL TEXAS THROUGH
FRIDAY. THE AXIS STARTS OUT ORIENTED NORTHEAST-SOUTHWEST, SLICING
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS IN HALF. THEN AS THE LOW
CENTER SLIDES SOUTHWEST OUT OF OKLAHOMA TO THE RIO GRANDE, THE
UPPER HIGH NOSES EAST ACROSS THE CENTRAL U.S., CAUSING THE TROF
AXIS TO BECOME EAST-WEST ORIENTED BY FRIDAY. DAY TO DAY RAIN
COVERAGE WILL BE GREATER EAST AND SOUTH OF THIS AXIS.

MAX TEMPERATURES WILL BE RAIN AND SOIL MOISTURE DEPENDENT THROUGH
FRIDAY. AFTERWARD, THE AFTERNOON SHOWERS WILL BE MORE ISOLATED,
ALLOWING TEMPS TO RISE BACK TO SEASONAL NORMALS AS THE SOIL SLOWLY
LOSES MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  88  73  87  74 /  50  70  40  60  40
AUSTIN BERGSTROM INTL AIRPORT  72  89  72  87  73 /  50  70  40  60  50
DEL RIO INTL AIRPORT           74  90  75  92  75 /  30  20  30  50  60
SAN ANTONIO INTL AIRPORT       73  88  74  88  73 /  50  60  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/WR
Hazardous weather outlook, Jul 1, 12:06 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
106 PM CDT SUN JUL 1 2007

TXZ171>173-183>194-202>209-217>225-228-021815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
106 PM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND EVENING. SOME LOCALIZED FLOODING IS
POSSIBLE IN THE HEAVIER THUNDERSTORMS. THE BEST CHANCE FOR RAIN AND
THUNDERSTORMS WILL BE IN THE EASTERN COUNTIES. ALSO..THUNDERSTORMS
WILL CONTAIN FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH WEDNESDAY. THIS MEANS THE THREAT
FOR FLASH FLOODING CONTINUES ALSO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AS EXCESSIVE
RAINFALL DEVELOPS.

The radar

The Laughlin AFB radar (KDFX), 112 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kerr

When
July 1, 6:30 PM CST to 9:00 PM CST
Where
Kerr County, 10 mi SW of Hunt to 25 mi SW of Hunt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.968, -99.448

Thunderstorms produced between 2 and 3 inches of rain over western Kerr and northern Real Counties, causing flash flooding west of Hunt. FM187 was closed for several hours in the evening.

Flash Flood, Real

When
July 1, 6:30 PM CST to 8:30 PM CST
Where
Real County, Leakey to 10 mi N of Leakey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -99.750

Thunderstorms produced between 2 and 3 inches of rain over western Kerr and northern Real Counties, with up to 4 just north of Leakey. FM336 and FM337 were closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49319, 49320.